Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 135, NWS Memphis, TN

July 8, 2016Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 8, 2016, 2:42 PM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 2:42 PM CDT (19:42 UTC)
Expired
Jul 8, 2016, 3:30 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 138 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 2:26 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2153 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WUUS54 KMEG 081942
SVRMEG
ARC075-121-082030-
/O.NEW.KMEG.SV.W.0135.160708T1942Z-160708T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
242 PM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTHERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 330 PM CDT

* AT 242 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  ANNIEVILLE... OR 11 MILES NORTHWEST OF LAKE CHARLES STATE
  PARK...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  POCAHONTAS...WALNUT RIDGE...HOXIE...BLACK ROCK...
  LAKE CHARLES STATE PARK...IMBODEN...RAVENDEN...COLLEGE CITY...
  PORTIA...O'KEAN...MINTURN...ANNIEVILLE...SEDGWICK...SMITHVILLE...
  POWHATAN...GILES SPUR...WHISKERVILLE...COFFMAN...
  LAURATOWN AND EATON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3623 9135 3623 9133 3624 9133 3624 9126
      3628 9126 3623 9082 3615 9081 3615 9078
      3604 9084 3602 9084 3600 9086 3599 9085
      3594 9087 3595 9101 3608 9135
TIME...MOT...LOC 1942Z 300DEG 12KT 3618 9129 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
211 
WWUS54 KMEG 082005
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT FRI JUL 8 2016

ARC075-121-082030-
/O.CON.KMEG.SV.W.0135.000000T0000Z-160708T2030Z/
LAWRENCE AR-RANDOLPH AR-
305 PM CDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR LAWRENCE AND SOUTHERN RANDOLPH COUNTIES...

AT 305 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PORTIA...OR
NEAR BLACK ROCK...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
POCAHONTAS...WALNUT RIDGE...HOXIE...BLACK ROCK...
LAKE CHARLES STATE PARK...IMBODEN...RAVENDEN...COLLEGE CITY...
PORTIA...O'KEAN...MINTURN...ANNIEVILLE...SEDGWICK...SMITHVILLE...
POWHATAN...GILES SPUR...WHISKERVILLE...COFFMAN...LAURATOWN AND EATON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3623 9135 3623 9133 3624 9133 3624 9126
      3628 9126 3623 9082 3615 9081 3615 9078
      3604 9084 3602 9084 3600 9086 3599 9085
      3594 9087 3595 9101 3608 9135
TIME...MOT...LOC 2005Z 290DEG 32KT 3610 9103 

HAIL...1.00IN
WIND...60MPH
 
$$
180 
WWUS54 KMEG 082029
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT FRI JUL 8 2016

ARC075-121-082039-
/O.EXP.KMEG.SV.W.0135.000000T0000Z-160708T2030Z/
LAWRENCE AR-RANDOLPH AR-
329 PM CDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE AND SOUTHERN RANDOLPH
COUNTIES WILL EXPIRE AT 330 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
EASTERN ARKANSAS.

LAT...LON 3623 9135 3623 9133 3624 9133 3624 9126
      3628 9126 3623 9082 3615 9081 3615 9078
      3604 9084 3602 9084 3600 9086 3599 9085
      3594 9087 3595 9101 3608 9135
TIME...MOT...LOC 2027Z 300DEG 12KT 3610 9103 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:12 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 8, 1:12 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
112 PM CDT FRI JUL 8 2016

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 1059 AM CDT FRI JUL 8 2016/

UPDATE...

Hot and humid start across the Mid-South this morning. Skies are
mostly sunny. However, conditions will change by this afternoon.
Current satellite and radar images show a large thunderstorm
complex developing over Eastern Oklahoma. Latest HRRR model run show
this complex blossoming over Southern Missouri and Northern
Arkansas as it moves east and interacts with a hot and humid
airmass. The complex will move into Northeast Arkansas and the
Missouri Bootheel after 3-4 PM CDT. Will update POPs to likelys.
Update will be out shortly.

KRM

DISCUSSION... /issued 320 AM CDT FRI JUL 8 2016/

Temperatures are mostly in the upper 70s across the Midsouth with
Memphis Airport the warmest location at 81 degrees. The coolest
temperatures can be found near the Tennessee River where Paris and
Savannah are in the lower 70s. Morning lows will likely range from
71 to 79 degrees across the Midsouth. To our Northwest...a
weakening line of thunderstorms is tracking to the Southeast at
around 30 mph. Short term guidance has this line moving more
Easterly than what Radar indicates. We could see a few showers
make it into Northeast Arkansas and the Missouri Bootheel by
sunrise.

Over the next 24 hours or so we will transition into a slightly
cooler and wetter pattern. A ridge and surface High over the
Southeastern US will gradually weaken and a weak cold front will
approach the Midsouth from the North. Guidance is not in very good
agreement with respect to how far south this feature makes
it...but nevertheless its presence should enhance shower and
thunderstorm coverage. Afternoon highs today are expected to be in
the low to middle 90s. High temperatures may be curbed a bit in
Northern areas due to cloud cover from the approaching showers and
thunderstorms. Heat indices may exceed 100 degrees but are
expected to remain below the heat advisory threshold of 105
degrees. The cold front probably won't make it much farther South
than the Missouri Bootheel this afternoon before stalling.
Northeast Arkansas...the Missouri Bootheel and Northern portions
of West Tennessee will likely see showers and thunderstorms this
afternoon. This time of year...pretty much any thunderstorms can
be strong in nature...but there isn't much to suggest a threat of
widespread severe storms.

Tonight into early Saturday...Northwest flow will strengthen
across the Midsouth. A couple of weak impulses will track through
the mean flow with a weak positively tilted shortwave approaching
West Tennessee Saturday morning. We will remain under Northwest
flow through the weekend...with a deeper positively tilted
trough...maybe even a cutoff low developing by Sunday afternoon.
Most if not all of the Midsouth can expect showers and
thunderstorms over the weekend. Isolated strong or severe storms
cannot be ruled out...but again there isn't much to suggest a
threat of widespread severe storms. Expect near normal
temperatures this weekend...highs should be upper 80s to low 90s
with lows in the low to middle 70s.

Seasonal temperatures are expected will continue through the
upcoming work week giving us a break from warmer than normal
temperatures we have endured recently.

The GFS keeps a cutoff low over the Midsouth early next week while
the ECMWF is more progressive and has a ridge building over the
region. Will keep a few thunderstorms in Monday...with drier
conditions returning by midweek.

30

&&

.AVIATION...

Mainly VFR conds expected through the period. Main challenge will
be the timing of SHRAS/TSRAS. Right now watching a complex
starting to take shape over NW AR/SW MO that is expected to
develop and track across mainly the northern sections of the Mid-
South later this afternoon into this evening. Best chance for TSRA
on station will be at KJBR. Added a VCTS at KMEM, since activity
may skirt the northern gates, and at KMKL. Confidence in timing
after this first round is low. Guidance points to another complex
moving out of AR in the morning so added a VCTS to KJBR/KMEM for
Saturday morning. Gusty SW winds this afternoon will diminish
tonight. Front dropping south into the area on Saturday will
result in winds shifting to the north at KJBR, with light and
variable winds at KMKL and light WSW winds at KMEM and KTUP.

SJM

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 8, 1:57 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT FRI JUL 8 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-092100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
157 PM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM CDT NORTHWEST OF AN OXFORD
MISSISSIPPI TO SAVANNAH TENNESSEE LINE. HEAT INDEX VALUES OF
GREATER THAN 105 DEGREES ARE EXPECTED.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE TODAY...MAINLY IN
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND WEST TENNESSEE.
LOCALLY HEAVY RAINFALL WITH ISOLATED FLASH FLOODING IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE STORMS WILL BECOME MORE WIDESPREAD OVER THE
WEEKEND. LOCALLY HEAVY RAINFALL WITH ISOLATED FLASH FLOODING IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, Jul 8, 2:20 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
220 PM CDT FRI JUL 8 2016

ARZ008-017-082000-
RANDOLPH AR-LAWRENCE AR-
220 PM CDT FRI JUL 8 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 220 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR ATTICA...OR 8 MILES
NORTHWEST OF POCAHONTAS...MOVING EAST AT 25 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN RANDOLPH AND NORTHERN LAWRENCE COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3624 9133 3624 9126 3633 9126 3633 9128
      3637 9128 3638 9129 3650 9126 3649 9077
      3643 9077 3643 9078 3642 9076 3641 9077
      3641 9075 3638 9075 3629 9077 3629 9079
      3628 9081 3615 9080 3604 9084 3616 9135
TIME...MOT...LOC 1920Z 281DEG 20KT 3632 9110

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:40 PM CDTHeat AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more5 hr
Jul 8, 2:20 PM CDTSpecial Weather StatementMEGRandolph40 min
Jul 8, 3:30 PM CDTSpecial Weather StatementMEGGreene45 min
Jul 8, 3:34 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence41 min
Jul 8, 4:10 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence37 min
Jul 8, 4:19 PM CDTSpecial Weather StatementMEGRandolph41 min
Jul 8, 4:25 PM CDTFlash Flood WarningMEGClay, Craighead, Greene, Lawrence, Randolph6 hr
Jul 8, 4:58 PM CDTSpecial Weather StatementMEGPoinsett32 min
Jul 8, 5:24 PM CDTSpecial Weather StatementMEGRandolph51 min
Jul 8, 5:58 PM CDTSpecial Weather StatementMEGClay32 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.